Indiana, 2010

Tornado and Damaging Winds in Indiana, October 26, 2010

October 26, 2010 · NWS ILN · 4 events in 4 counties and zones

A historically deep low pressure system sent a very strong cold front into a marginally unstable, but very sheared environment. A line of storms formed west of the area overnight and moved into the region during the peak heating hours of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A historically deep low pressure system sent a very strong cold front into a marginally unstable, but very sheared environment. A line of storms formed west of the area overnight and moved into the region during the peak heating hours of the day. Severe wind gusts occurred along the entire line with multiple tornadoes occurring around the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 26, 8:38 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 26, 8:38 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
938 AM EDT TUE OCT 26 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION TODAY....BRINGING HIGH
WINDS AND THUNDERSTORMS. DRIER AIR WILL MOVE IN BEHIND THE FRONT
TONIGHT. A SECONDARY COLD FRONT WILL MOVE THROUGH LATE WEDNESDAY...
USHERING IN COOLER TEMPERATURES FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES ARE JUMPING AHEAD OF THE CDFNT/CONVECTION THIS
MORNING. UPPED TEMPS IN THE W A CAT OR TWO TO THE MID 70S. REST OF
FCST LOOKS GOOD...INCLUDING TIMING OF CONVECTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WINDS WILL SUBSIDE BELOW HIGH WIND CRITERIA AND THUNDERSTORMS
WILL END AS THE FRONT MOVES EAST OF THE AREA THIS EVENING...BUT IT
WILL REMAIN BREEZY OVERNIGHT. A CYCLONIC FLOW WILL PERSIST ON
WEDNESDAY AND THURSDAY AS LOW PRESSURE TRAVELS SLOWLY ACROSS
SOUTHERN CANADA. WINDS WILL STAY STRONG WITH GUSTS TO 40 MPH
POSSIBLE WEDNESDAY AFTERNOON. EXPECT DRY WEATHER WITH PARTLY TO
MOSTLY CLOUDY SKIES. TEMPERATURES WILL BE ABOVE NORMAL ON
WEDNESDAY WITH HIGHS AROUND 70. AFTER THE SECONDARY COLD FRONT
MOVES THROUGH LATE WEDNESDAY...HIGHS WILL BE IN THE 50S ON
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SECONDARY SURFACE TROUGH AND ASSOCIATED SHORT WAVE WILL MOVE THROUGH
THE REGION ON THURSDAY. THIS WILL BRING A SURGE OF COOLER AIR WHICH
WILL LAST THROUGH FRIDAY WHEN HIGH PRESSURE STARTS TO BUILD IN.
SOUTHERLY FLOW WILL BECOME ESTABLISHED ONCE AGAIN OVER THE WEEKEND
WHICH WILL ALLOW TEMPERATURES TO REBOUND BACK ABOVE NORMAL. A WEAK
FRONT IS FORECAST TO SAG SOUTHWARDS ON MONDAY BUT AT THIS TIME IT
APPEARS THAT THIS WILL MOVE THROUGH DRY. THE BOUNDARY MAY EVENTUALLY
BECOME A FOCUS FOR PRECIPITATION BUT THAT WOULD BE BEYOND THIS
PERIOD.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
DEEP UPPER LEVEL TROF TO TAKE ON A NEGATIVE TILT AND PIVOT INTO
THE GREAT LAKES TODAY. EXPECT AN INCREASE IN CLOUDS AND WINDS THIS
MORNING WITH THE PRESSURE GRADIENT INCREASING IN CONTINUED
SOUTHWEST FLOW PATTERN. A PERIOD OF MVFR CIGS IS LKLY EARLY THIS
MORNING. A STRONG COLD FRONT TO SEEP THRU THE OHIO VALLEY THIS
AFTN. HAVE THIS FRONT INTO WESTERN OHIO 18-19Z AND TO THE CMH TAF
SITES AROUND 21Z. MVFR CIGS MAY BECOME VFR FOR A PERIOD BY MIDDAY
BEFORE MVFR CIGS RE-DEVELOP DURG THE DAY. MODELS ARE SHOWING A NARROW
TONGUE OF HIGHER INSTABILITIES ALONG THE FRONT...SO EXPECT A LINE
OF SHOWERS WITH EMBEDDED THUNDERSTORMS TO PUSH WEST TO EAST ACROSS
THE AREA IN THE 18Z-22Z TIME FRAME. WITH 3-5K FOOT WINDS INCREASING
INTO THE 40 TO 60 KNOT RANGE THROUGH LATE MORNING...GUSTY WINDS
WILL BE AN ISSUE TODAY. EXPECT PREVAILING SOUTHERLY WINDS OF 20-25
KNOTS WITH WIND GUSTS OF 45 KNOTS LIKELY. WINDS WILL BEGIN TO
DIMINISH LATE THIS AFTN/EARLY EVENING AS THE FRONT SHIFTS OFF TO
THE EAST.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Oct 26, 8:44 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
944 AM EDT TUE OCT 26 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
944 AM EDT TUE OCT 26 2010

...TORNADO WATCH 722 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

A STRONG COLD FRONT WILL CROSS THE AREA TODAY...PUSHING A LINE OF
THUNDERSTORMS AHEAD OF IT. SOME OF THE THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CONTAINING WIDESPREAD DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS ARE EXPECTED AGAIN ON WEDNESDAY WHEN A
SECONDARY COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

SITES

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
October 26, 10:18 AM EST to 10:22 AM EST
Where
Fayette County, Connersville
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.650, -85.130

Numerous trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
October 26, 10:20 AM EST to 10:25 AM EST
Where
Franklin County, Laurel
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.500, -85.180

Trees and large tree limbs were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Wayne

When
October 26, 10:30 AM EST to 10:36 AM EST
Where
Wayne County, Richmond to Richmond Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
39.830, -84.900

In addition to the wind gust, many trees were also reported down around the area due to the damaging thunderstorm winds.

Tornado, Dearborn

When
October 26, 11:04 AM EST to 11:05 AM EST
Where
Dearborn County, 1.73 mi NNE of Upland to 1.8 mi NNE of Upland
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
39.154, -84.870

A weak tornado was observed moving across State Route 1 between Georgetown Road and Salt Fork Road by a law enforcement officer. The tornado was on the road and in an open field, therefore no damage was reported. Wind speeds were estimated to be around 65 miles per hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyThe tornado archive for Indiana, 2010Warnings in Indiana, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 258973, 258977, 258975, 259760.